Louisiana, 2014Funnel Cloud in Louisiana, September 17, 2014
September 17, 2014 · NWS LCH · 1 event in 1 county or zone
A funnel cloud was spotted near the NWS Lake Charles office.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A funnel cloud was spotted near the NWS Lake Charles office.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 17, 12:03 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Sep 17, 12:03 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
103 PM CDT WED SEP 17 2014
.DISCUSSION...
17/18Z TAF ISSUANCE.
&&
.AVIATION...
A PERSISTENT BAND OF CONVECTION HAS BEEN ONGOING OVER THE COASTAL
WATERS SINCE EARLY THIS MORNING...WITH ACTIVITY EXTENDING NW INTO
SE TX TO NEAR AND WEST OF KBPT. ELSEWHERE...TAF SITES SO FAR REMAIN
CLEAR OF CONVECTON WITH SOME ISLTD SHRA ARE DEVELOPING OVER THE
COASTAL PARISHES AS WELL AS ACRS INTERIOR SE TX. MAIN AXIS OF
MOISTURE EXPECTED TO REMAIN FM CNTL TX SE TOWARD THE NW
GULF...WITH MOST OF THE CONVECTION EXPECTED ALONG THIS AXIS AS
SHORTWAVES ALOFT TVL SE. WITH THIS IN MIND...KEPT TEMPO GROUPS AT
KBPT AND ALSO KLCH ALTHOUGH POTENTIAL FOR CONVECTION HERE IS A
LITTLE LOWER. LEFT VCTS AT KAEX/KLFT/KARA. VFR CONDITIONS EXPECTED
TO PREVAIL ALTHOUGH MVFR/IFR DURING PERIODS OF CONVECTION.
ACTIVITY WILL DIMINISH DURING THE EVENING WITH SOME PATCHY FOG OR
SCT/BKN LOW CLOUDS POSSIBLE TOWARD DAYBREAK. 24
&&
.PREV DISCUSSION... /ISSUED 1025 AM CDT WED SEP 17 2014/
UPDATE...
MINOR ADJUSTMENT OF POPS TO SHOW HIGHEST PROBABLY OF RAIN IN
THE GULF OF MEXICO AND IN SOUTHEAST TEXAS AND SLOWLY TAPERING OFF
AS YOU MOVE FURTHER TO THE NORTHEAST INTO CENTRAL LOUISIANA. FORECAST
PACKAGE ON THE WHOLE LOOKS ON TRACK WITH TEMPERATURES. NO OTHER
ADJUSTMENTS FORESEEN. FN
PREV DISCUSSION... /ISSUED 637 AM CDT WED SEP 17 2014/
AVIATION...
A STATIONARY TROUGH OF LOW PRESSURE STRETCHES FROM COLLEGE
STATION TO JUST OFFSHORE THE MOUTH OF THE MISSISSIPPI RIVER.
NORTHWESTERLY SHORTWAVES ALOFT WILL TRAVEL OVER THE TROUGH...
SETTING OFF SCATTERED SHOWERS AND THUNDERSTORMS. THE HEAVIEST
ACTIVITY WILL BE ALONG THE BEAUMONT TO LAKE CHARLES AIR CORRIDOR.
JT
PREV DISCUSSION... /ISSUED 445 AM CDT WED SEP 17 2014/
UPDATE...FOG BECOMING AN ISSUE ACROSS PORTIONS OF THE AREA WHERE
SKIES HAVE CLEARED. A DENSE FOG ADVISORY IS IN EFFECT FOR ALONG
AND NORTH OF I-10 THROUGH 9 AM.
MARCOTTE
PREV DISCUSSION... /ISSUED 404 AM CDT WED SEP 17 2014/
DISCUSSION...RADAR NOW ABSENT OF ANY PRECIP INLAND...WITH NO MORE
THAN A FEW SHOWERS OVER THE NEAR COASTAL WATERS. SATELLITE IMAGERY
SHOWING A GOOD BIT OF CIRRUS OVER SOUTH LOUISIANA AND LOWER SOUTHEAST
TEXAS INCOMING FROM THE WEST ASSOCIATED WITH NOW TROPICAL STORM
ODILE OVER THE NORTHERN GULF OF CALIFORNIA. WITH CLEAR TO MOSTLY
CLEAR SKIES OVER CENTRAL LOUISIANA AND INTERIOR SOUTHEAST
TEXAS...BEGINNING TO SEE DEVELOPMENT OF RADIATIONAL FOG...GETTING
AN EXTRA BOOST FROM FROM YESTERDAYS RAINS.
TODAY THROUGH THURSDAY...A SHARP PRECIPITABLE WATER/MOISTURE GRADIENT
WILL REMAIN IN PLACE OVER THE FORECAST AREA. HIGHEST WILL CONTINUE
OVER LOWER SOUTHEAST TEXAS WHERE VALUES ARE PROGGED TO REMAIN NEAR
2.30 INCHES...THEN DOWN TO A MORE NORMAL VALUE OF 1.80 INCHES OVER
EAST CENTRAL LOUISIANA. POPS WILL BE ALIGNED ACCORDINGLY WITH
LIKELY OVER THE SOUTHWEST PORTION OF THE FORECAST AREA...DOWN TO
JUST A CHANCE TO THE NORTHEAST.
MOISTURE LOWERS FOR FRIDAY AND THE WEEKEND ALONG WITH POPS. THIS
AS A MORE NORTHERLY FLOW EVOLVES IN THE MID AND UPPER LEVELS IN
THE WAKE OF SHORTWAVE TROF EXITING EAST OF THE REGION...AND THE
AMPLIFICATION OF THE MID-CONUS RIDGE. EXPECTING NEXT FRONTAL
PASSAGE MONDAY WITH COOLER TEMPERATURES SETTING IN FOR MID-WEEK.
MARINE...A WEAK PRESSURE GRADIENT OVER THE NORTHWEST GULF WILL
MAINTAIN A LIGHT AND SOMEWHAT VARIABLE FLOW OVER THE NEXT FEW
DAYS. WINDS WILL TREND MORE EASTERLY FOR THE LATTER PART OF THE
WEEK IN ADVANCE OF A FRONTAL PASSAGE EXPECTED MONDAY. DEEP
TROPICAL MOISTURE IN PLACE WILL KEEP SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE GULF WATERS TODAY AND THURSDAY...WITH LOWER
RAIN CHANCES THEN RETURNING AS SHARPLY DRIER AIR FILTERS INTO THE
AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 88 72 84 70 / 40 20 60 20
KBPT 87 73 83 72 / 60 30 60 40
KAEX 90 71 85 69 / 20 20 30 20
KLFT 89 73 85 71 / 40 20 50 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 17, 4:05 AM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
505 AM CDT WED SEP 17 2014
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-181015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
505 AM CDT WED SEP 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY IS IN EFFECT FOR ALONG AND NORTH OF THE
INTERSTATE 10 CORRIDOR UNTIL 9 AM. OTHERWISE...INCREASING CHANCES
FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY. ABUNDANT
MOISTURE AND SLOW MOVEMENT OF THE ACTIVITY WILL BRING THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOME POTENTIAL FOR DENSE FOG CAN BE EXPECTED AGAIN THURSDAY
MORNING. OTHERWISE...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED WITH A CONTINUED POSSIBILITY OF LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.
Funnel Cloud, Calcasieu
- When
- September 17, 1:04 PM CST to 1:05 PM CST
- Where
- Calcasieu County, 1 mi SE of (Lch)lk Charles Muni
- Reported by
- 911 Call Center
- Coordinates
- 30.120, -93.208
The Calcasieu Parish 911 call center reported a funnel cloud around one mile southeast of KLCH. The funnel was also visible from the NWS office.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Maryland, September 17, 20142 deaths · 2 events
- Flash Flooding and Hail in Missouri, September 17 to 18, 2014$166,000 · 1 in hail · 27 events
- Hail in Kansas, September 17, 2014$275,000 · 1.75 in hail · 2 events
- Tornadoes and Flash Flood in Arkansas, September 17, 2014$138,000 · EF0 · 16 events
- Dense Fog in Kentucky, September 17, 201422 events
- Flash Flooding and Damaging Wind in Texas, September 17 to 18, 2014$18,000 · 51 kt wind · 7 events
- Dense Fog in Illinois, September 17, 201419 events
- Flash Flooding in Texas, September 17 to 18, 20141 injured · 3 events
- Flash Flood and Hail in Kansas, September 17 to 18, 20142.5 in hail · 10 events
- Rip Current in Delaware, September 17, 20141 injured · 1 event
- Hail and Damaging Winds in Arkansas, September 17, 2014$2,000 · 1 in hail · 5 events
- Damaging Winds in South Carolina, September 17, 201450 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539752.